Alert archive / Maryland / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 81, NWS Wakefield, VA

May 5, 2021Dorchester County, Maryland

NWS Wakefield, VA issued this severe thunderstorm warning at May 5, 2021, 3:39 PM EDT for Dorchester County, Maryland. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2021, 3:39 PM EDT (19:39 UTC)
Expired
May 5, 2021, 4:40 PM EDT
In force
61 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Dorchester County, MD

The radar

The Dover AFB radar (KDOX), 77 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 4:18 PM EDTTSTM WND DMG3 Wsw Linkwood, MDTREE REPORTED DOWN ALONG AIREYS RD. TIME ESTIMATED FROM RADAR DATA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2021-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2021-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

720 
WUUS51 KAKQ 051939
SVRAKQ
MDC019-052100-
/O.NEW.KAKQ.SV.W.0081.210505T1939Z-210505T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wakefield VA
339 PM EDT Wed May 5 2021

The National Weather Service in Wakefield has issued a

* Severe Thunderstorm Warning for...
  Western Dorchester County in southeastern Maryland...

* Until 500 PM EDT.

* At 339 PM EDT, a severe thunderstorm was located 7 miles east of
  Breezy Point, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect wind damage 
           to trees and powerlines.

* This severe thunderstorm will be near,
  Taylors Island around 400 PM EDT.
  University Of Maryland Center For Environmental Studies around 405 
  PM EDT.
  Cambridge around 410 PM EDT.

Other locations impacted by this severe thunderstorm include Madison,
Taylors Island, Woolford, Andrews, Hudson, Honga, Church Creek,
Bucktown, Lloyds and Wingate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 757-899-2415, posting to the
NWS Wakefield Facebook page, or using Twitter @NWSWAKEFIELDVA.

&&

LAT...LON 3863 7618 3846 7585 3833 7596 3837 7601
      3831 7598 3831 7606 3828 7603 3819 7609
      3827 7607 3831 7611 3827 7615 3839 7623
      3830 7621 3832 7623 3849 7634 3848 7633
      3853 7620 3854 7628 3863 7629
TIME...MOT...LOC 1939Z 308DEG 26KT 3862 7637 

HAIL...1.00IN
WIND...60MPH
 
$$

Rogers
2 follow-up statements
091 
WWUS51 KAKQ 052032
SVSAKQ

Severe Weather Statement
National Weather Service Wakefield VA
432 PM EDT Wed May 5 2021

MDC019-052100-
/O.CON.KAKQ.SV.W.0081.000000T0000Z-210505T2100Z/
Dorchester MD-
432 PM EDT Wed May 5 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR CENTRAL DORCHESTER COUNTY...

At 431 PM EDT, a severe thunderstorm was located 11 miles southwest
of Vienna, or 13 miles south of Cambridge, moving southeast at 30
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

This severe thunderstorm will remain over mainly rural areas of
central Dorchester County, including the following locations...
Crocheron, Bucktown, Andrews and Wingate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3846 7585 3833 7596 3836 7597 3837 7601
      3833 7602 3832 7600 3831 7606 3828 7603
      3823 7606 3827 7607 3831 7611 3830 7613
      3827 7615 3828 7615 3831 7613 3832 7616
      3840 7609 3848 7606
TIME...MOT...LOC 2031Z 308DEG 26KT 3838 7599 

HAIL...<.75IN
WIND...60MPH
 
$$

Rogers
853 
WWUS51 KAKQ 052040
SVSAKQ

Severe Weather Statement
National Weather Service Wakefield VA
440 PM EDT Wed May 5 2021

MDC019-052050-
/O.CAN.KAKQ.SV.W.0081.000000T0000Z-210505T2100Z/
Dorchester MD-
440 PM EDT Wed May 5 2021

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DORCHESTER COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.

LAT...LON 3846 7585 3833 7596 3836 7597 3837 7601
      3833 7602 3832 7600 3831 7606 3828 7603
      3823 7606 3827 7607 3831 7611 3830 7613
      3827 7615 3828 7615 3831 7613 3832 7616
      3840 7609 3848 7606
TIME...MOT...LOC 2038Z 308DEG 26KT 3834 7592 

$$

Rogers

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:14 PM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 5, 2:14 PM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
214 PM EDT Wed May 5 2021

.SYNOPSIS...
A cold front crosses the area later today into tonight. High
pressure builds into and across the region late tonight into
Thursday afternoon. An area of low pressure brings increased
clouds and scattered showers on Friday. Clearing, drier
conditions are then expected for the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1120 AM EDT Wednesday...

Late this morning, low pressure was centered over SE PA, with a
cold front extending SW through extrm wrn VA and into ern KY and
TN. Latest radar showed sctd showers have moved well offshore,
with a partly to mostly sunny sky across the area. Temps ranged
through the 70s to near 80.

Isolated to sctd showers and tstms will re-develop in advance of
the cold front this aftn (around 1 or 2 pm), then move ESE
across the region during this aftn into this evening (8 or 9 pm).
Highest PoPs will be over NE or ern portions of the CWA, where
strongest instability and best dynamics are expected. SPC has
maintained its Marginal Risk for the entire forecast area,
highlighting the potential for a few strong to severe storms.
The main threats being wind gusts and marginally severe hail.
Highs will range through the 80s.

The cold front pushes offshore tonight, with clearing into Thu
morning. Lingering PoPs along the se coast to near midnight,
dry thereafter. Clearing/turning cooler and drier. Lows will
range from the mid 40s to the mid 50s.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
As of 335 AM EDT Wednesday...

Most pleasant day of the next several will be on Thursday. Cooler
and much more comfortable conditions expected, as cool sfc high
builds across the region from the NW. Partly to mostly sunny
and less humid with highs in the 60s to near 70. Fair/pt cloudy
Thurs night with more clouds late ahead of the next systm. A few
showers psbl across south central VA (south of 460) into NE NC
late. Lows in the 40s to near 50 se beaches.

Fri looks unsettled as the broad trough axis and another s/w
pivot across the area. Models can agree that progged coastal low
will remain farther offshore, but still painting some showers in
as the trough traverses the area. Still some temporal and
spatial differences with where highest QPF lines up, but models
are in good agreement that BKN/OVC conditions and SCT showers
are a good bet Fri into Fri night. Held PoPs in the 50-60% range
Fri under mostly cloudy sky, with the idea that while the day
isn't a washout, most everyone gets into a few showers. Cloudy
and cooler with highs 65-70. Sfc trough pivots off Fri night
with any pcpn ending by Sat morning. Lows in the 40s to near 50
se.

Sfc high builds into the region over the weekend, but we'll
remain partly cloudy Sat on the back side of the departing
trough. Decreasing clouds Sat aftn and night with highs around
70/low 70s se. Lows Sat night mid 40s to low 50s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
As of 335 AM EDT Wednesday...

High pres moves offshore to begin the period on Sunday, as sfc
low slides across the mid-south toward the OH Vly. Moisture
increases ahead of the associated warm front with low chc PoPs
across the north with light overrunning showers possible Sun
aftn and night. Highs Sun mid 70s-lwr 80s except 70-75 across
the ern shore.

Unsettled conditions persist early next week as a weak cold
front drops south Mon, then tries to return north as a warm
front into midweek. Chc PoPs for now. Lows Sun night mid 50s-
lwr 60. Highs Mon mid 70s- lwr 80s. Lows Mon night in the 50s.
Highs Tue arnd 70.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 200 PM EDT Wednesday...

VFR conditions will prevail at the TAF sites this aftn into Thu
aftn. However, isolated to sctd showers and tstms will develop
across the area this aftn, and move ESE through the CWA into
this evening, as a cold front crosses the region. SW-W winds
10-15 kt, with gusts to 20-25 kt outside of any developing
convection, will become NW or N behind the front. Isolated MVFR
conditions could occur in any stronger storms.

OUTLOOK... Clearing out tonight, with VFR conditions expected
for Thu into early Thu night. Additional sctd showers and
perhaps an isolated tstm (SE terminals) during Fri, as low
pressure and upper trough crosses the area. A brief period of
sub-VFR CIGs possible very late Thu night through Fri.

&&

.MARINE...
As of 335 AM EDT Wednesday...

Winds will generally be SW 10-15 kt through early this afternoon, in
advance of a cold front approaching from the west. Winds will then
shift to the NW or N and increase to 15-25 kt with gusts up to 30 kt
this evening and tonight, as the cold front crosses the waters. Seas
generally 3-5 ft with waves on the Bay reaching 3-4 ft. SCAs remain
in place for the Ches Bay, all the Rivers, and the Currituck Sound
from this evening into Thursday morning. Additionally, have hoisted
SCAs for the coastal waters from late this evening into Thursday
morning. Cool high pressure will build into and over the waters by
Thursday afternoon with N winds diminishing to 5-10 kt while
becoming NE or E. A trough of low pressure will swing across the
area during Fri. Winds/waves/seas will be below SCA criteria
Thursday afternoon through Saturday.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 7 AM EDT Thursday for ANZ633-
     636>638.
     Small Craft Advisory until 10 AM EDT Thursday for ANZ632-634.
     Small Craft Advisory from 7 PM this evening to 7 AM EDT
     Thursday for ANZ635.
     Small Craft Advisory from 7 PM this evening to 10 AM EDT
     Thursday for ANZ630-631.
     Small Craft Advisory from 10 PM this evening to 7 AM EDT
     Thursday for ANZ650-652-654.
     Small Craft Advisory from 10 PM this evening to 10 AM EDT
     Thursday for ANZ656-658.

&&

SYNOPSIS...TMG
NEAR TERM...MAM/TMG
SHORT TERM...MAM
LONG TERM...MAM
AVIATION...TMG
MARINE...CP/JDM
Hazardous weather outlook, May 5, 4:46 AM EDT, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
446 AM EDT Wed May 5 2021

MDZ021>025-VAZ048-060>062-064>069-075>083-085-087-088-509>522-060845-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg-
Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Middlesex-Greensville-Sussex-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
446 AM EDT Wed May 5 2021

This Hazardous Weather Outlook is for southeast Maryland, central
Virginia, east central Virginia, eastern Virginia, north central
Virginia, south central Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Scattered thunderstorms are possible across the outlook area after
2 pm into early this evening. A few storms could become strong to
severe with strong gusty winds...small hail...and brief, heavy
downpours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

NCZ012>017-030>032-102-VAZ084-086-089-090-092-093-095>100-523>525-
060845-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Gloucester-Mathews-Surry-
James City-Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-
Chesapeake-Virginia Beach-Accomack-York-Newport News-
Hampton/Poquoson-
446 AM EDT Wed May 5 2021

This Hazardous Weather Outlook is for northeast North Carolina,
eastern Virginia and southeast Virginia.

.DAY ONE...Today and tonight.

Scattered thunderstorms are possible across the outlook area late
this afternoon and tonight. A few storms could become strong to
severe with strong gusty winds...small hail...and brief, heavy
downpours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

In the hours before

Special weather statement, May 5, 3:31 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Wakefield VA
331 PM EDT Wed May 5 2021

VAZ075-076-052015-
Richmond-Westmoreland-
331 PM EDT Wed May 5 2021

...A STRONG THUNDERSTORM WILL AFFECT WESTMORELAND COUNTY...

At 330 PM EDT, a strong thunderstorm was located over Colonial Beach,
moving southeast at 30 mph.

Wind gusts in excess of 40 mph are possible with this storm.

Locations impacted include...
Colonial Beach, Montross, Coles Point, Hague, Lerty, Currioman
Landing, Potomac Beach, Oak Grove, Mount Holly, Peeds, Foneswood,
Oldhams, Stratford Hall, Potomac Mills, Erica, Kremlin, Westmoreland
State and Templeman.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3826 7696 3823 7696 3821 7695 3820 7691
      3817 7687 3816 7684 3817 7676 3815 7661
      3811 7660 3808 7655 3797 7664 3816 7706
      3818 7705 3826 7704 3828 7698
TIME...MOT...LOC 1930Z 294DEG 25KT 3829 7698

Rogers

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 4:26 PM EDTSpecial Weather StatementAKQWicomico49 min
May 5, 4:36 PM EDTSpecial Weather StatementAKQSomerset39 min
May 5, 5:05 PM EDTSpecial Weather StatementAKQWorcester40 min
May 5, 5:28 PM EDTSevere Thunderstorm WarningAKQWorcester21 min

Nearby

Severe Thunderstorm Warnings in Maryland, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.